Armour not working or something else?

Hi All, I am really hoping that someone has the answer as I cannot get through another day like this. I switched from levo to armour at the beginning of June (I think) but I am getting worse. 2.45 pm every day I get exhausted and it hits me like a wall. I try to stay awake but its futile because it makes me feel so rough. I am starting a new job on Monday so I really need to sort this out. Can I go back on Levo and stop the armour completely? Please don't tell me to see my GP because I do not have the strength to argue with him he is worse than useless. Thanks

17 Replies

  • Sounds like you're not having enough Armour or you're not converting T4 to T3... why did you change from Levo? have you had B12 and folate and ferritin tested? They affect thyroid uptake and conversion also X

  • Thanks, I am on 3 grains of armour a day and b12 etc all where it should be. I stopped the Levo because T3 was low and had a lot of random symptoms but I feel worse now. Wish I'd never bothered and stuck with the levo!

  • Jlo, how much Levothyroxine were you previously taking and how do you take your NDT, one dose daily or at what times if you split dose?

  • Jlo, looking at previous posts you were on 100/125mcg of Levo? And you've gone from one grain to three grains in the last month? One - that might be a bit too much (more often isn't better!) and two - that might have been a bit too fast a raise in dose. You're on approximately 2 and a half to three times higher a dose than you were on Levo. That might be right, ultimately, but the body often doesn't respond well to speedy increases.

  • 3 grains of Armour are equal approx to 225 mcg of levo so maybe you are on a little too much. Reduce your dose back down.

    Overdose can give us bad symptoms as well as to little. You should take your temp and pulse when you begin so that you can be aware of changes. Your B12 should be towards the upper part of the range.

  • Thanks all. Doc increased me recently to 150mcg levo but prior to that I was on 2 grains split first thing in the morning and at bedtime. I was feeling rough before the increase so it's not that. All I want to know is whether I can go back on Levo straight away and cut out armour altogether. Everyone has had so many different opinions about different meds, I think I am safer doing what my GP tells me

  • You could, yes.

    But your blood tests from a month ago would suggest that's not going to solve the problem:

    You don't seem to be absorbing your thyroid meds. How do you take them?When do you take them? Do you have tummy problems? Ever been tested for coeliac?

  • Thanks Jazzw. I take them first thing - as soon as I open my eyes with some water. I was well a year ago so what's changed? I've been tested for coeliac, addisons etc but all negative

  • I don't know - but something has. So you leave a nice gap before taking any other tablets/vitamins and don't have breakfast straightaway? (Sorry if I'm asking daft questions, just genuinely trying to figure out what's going on here).

  • Oh - and tests can give false negatives. Do you have any digestive problems or tummy woes?

  • Jlo, before you quit Armour, try shifting how you split dose. Maybe split the dose so you take a 2nd dose an hour to 90 minutes before the 2.45pm slump.

    If it doesn't help you can go straight back on to 150mcg Levothyroxine.

  • Yes, I take all other meds much later in the day etc etc. I am regimental with my meds because I know how crucial it is. I have IBS and am gluten free although I do not believe there is such a thing as IBS it's all nonsense - I believe I have an intolerance to wheat or gluten but as there is no test for this I am stuck with that label. I am soooo fed up of having Hashimoto's. Fed up of my PRIMARY CARE PROVIDER ie my GP not having a clue. He told me that my acid reflux is not connected and when I tried to explain to him that an under active thyroid makes the valve lazy he said 'your thyroid is in your neck, not your stomach'! Argh!!! I can't change doctors and its a one man practice. It's days like today that I can completely relate to those who have sadly committed suicide because of this poxy illness 😢

  • Oh dear, your doctor sounds quite a numpty. But it is astonishing how many have no idea what the thyroid actually does, or how vital to life thyroid hormones are.

    I had a feeling you'd know the importance of taking your meds away from food, but it never hurts to check!

    I can only conclude then that it's likely you're not on a high enough dose. Your bloods showed both FT3 and FT4 to be under range - so why on earth did your doctor reduce your Levo dose? Wait, you just explained - he doesn't know what he's doing, does he? {sigh}. I take it your TSH was "too low" in his opinion?

    And you're already gluten free. Do you know whether you have Hashi's - antibodies ever tested? The other biggie as far as tummy probs go is intolerance to dairy - though I know from personal experience that the idea of having to be both dairy and wheat free is utterly grim. Happily, I found that I was ok with dairy.

  • Thanks Jazzw. Yes I have Hashimotos. Diagnosed March last year.

  • Are you taking adequate selenium, a little iodine and zinc for T4 to T3 conversion?

  • I'm taking selenium but not iodine or zinc. What's the best one to use and where from?

  • The ones I use are supplied by a practitioner only company. If you're sourcing as a member of the public, I recommend finding a zinc as zinc 'citrate' and either a sea kelp &/or mixed iodides for iodine. Look for drops or capsules over tablets for better absorption and with no or the least added binders, fillers flowing agents etc. for the same reason. Re the iodine supps, stick to the R.D.A., and not take too much, because as thyroidies we have to make sure we're not taking too much as too much can cause us to go hypo but too little can cause us to be hypo too!

You may also like...